Cause of Device-Related Incident
Device factors; Support system failures; User errors

Clinical Specialty or Hospital Department
Anesthesia; Cardiology / Cardiac Catheterization; CCU / ICU / NICU; Dialysis; Nephrology; Nursing; Obstetrics and Gynecology; Oncology; OR / Surgery; Orthopedics; Pharmacy / IV therapy; Pulmonary / Respiratory Therapy; Radiology / Ultrasound / Nuclear Med.

Device Factors
Design / labeling error

Document Type
Hazard Reports

External Factors
*Not stated

Mechanism of Injury or Death
Anaphylaxis; Overdose; Underdose; Wrong drug

Support System Failures
Failure to train and / or credential; Improper storage; Lack of competent accident investigation

Tampering and/or Sabotage
*Not stated

User Errors
Incorrect clinical use

UMDNS
Intravenous Fluid Containers [12-172]

Medication Errors Associated with Packaging and Labeling of IV Bags



Hazard [Health Devices Nov 1997;26(11):440-2]

Problem

A member hospital reported an incident in which 800 cc of sterile water, instead of saline solution, was accidentally administered to a patient during surgery. The infusion of water caused the patient's blood to hemolyze. (The subsequent condition of the patient was not reported.) In this incident, a  1,000 mL bulk pharmacy intravenous (IV) bag containing sterile water had been mistaken for a similar-looking 1,000 mL IV bag containing 0.9% sodium chloride (i.e., saline) solution. At the same hospital, a similar incident, involving 500 mL bags of these solutions, was averted when the error was recognized before the solution was administered.

Discussion

ECRI receives numerous reports of medication errors—some of which result in patient injury or death. In a number of these reports, a medication was mistakenly administered either because the drug container (e.g., IV bag, ampule, prefilled syringe, bottle) was similar in appearance to the intended medication's container or because the packages had similar labeling. Obviously, the severity of such errors depends largely on the type of medication administered.

A number of factors can contribute to the mistaking of one medication for another. Failure to read the labels on the packaging is one cause; if a medication is stored in the wrong location or if clinicians select the medication based solely on the appearance of its package, mistakes are more likely to result. Also, confusion can occur between medications with names that look alike or sound alike or between premixed medications packaged in similar-looking containers. Another potential source for confusion with premixed medications is the presence of different concentrations of the same medication in a particular location (e.g., a package with a 100 mg/mL concentration of a drug could be mistaken for one with a 10 mg/mL concentration).

In the reported incident, the similar appearance of the two different brands of IV bags contributed to the medication error. However, the 1,000 mL sterile water bags, which are supposed to be limited to the pharmacy, are labeled with a boxed area stating "Pharmacy Bulk Package—Not For Direct Infusion." And, as noted by the manufacturer, users should be responsible for reading drug labels before dispensing and administering medication.

As this incident illustrates, many medication errors can be avoided if clinicians carefully read the labeling when selecting or administering a medication. However, drug manufacturers, hospital pharmacy staff, prescribing physicians, other healthcare workers, and even patients can also play a role in minimizing the occurrence of medication errors. Below, we present recommendations for avoiding these types of errors. ECRI will continue to monitor reports of errors associated with packaging and labeling and will report on such incidents in the future.

Recommendations

  1. Avoid storing medications with similar packaging in the same location or in close proximity.
  2. Follow the American Society of Health-System Pharmacists (ASHP) guidelines for preventing hospital medication errors.(1) These guidelines include specific recommendations for organizations and departments, prescribing physicians, pharmacists, and patients. ASHP's recommendations include the following:
    • Fully document all medication prescriptions and deliveries, and instruct staff that any discrepancy or misunderstanding about prescription or patient information should be verified with the prescribing physician. Staff members should be told that all caregivers (regardless of level) have the duty to question the prescribing physician (regardless of the physician's relative position in the hospital hierarchy) if they have concerns about a drug, dose, or patient.
    • Periodically train staff in practices that will help avoid medication errors.
    • Ensure that medication storage and distribution to hospital locations outside the pharmacy are supervised by hospital pharmacy staff only. Nonpharmacists should not be allowed to enter the pharmacy if it is closed.
  3. Perform failure mode and effects analysis. This is a technique used to identify all medication errors that could occur, determine how they could occur, and estimate what their consequences would be. Steps are then taken to prevent errors from occurring, when possible, and to minimize the effects of any errors that do occur.
  4. Report any information relating to medication errors to the Medication Errors Reporting Program operated by the United States Pharmacopeial Convention (USP) and the Institute for Safe Medication Practices (ISMP). This program shares information on medication errors with healthcare professionals (while keeping the identity of the reporting institution confidential) to prevent similar errors from recurring. ISMP publishes reports in professional journals and newsletters and on electronic bulletin boards. A confidential report is also sent to the U.S. Food and Drug Administration (FDA), as well as to the supplier of the reported product. The Medication Errors Reporting Program can be reached by telephone: (800) 233-7767 (24 hours a day), or by mail: 12601 Twinbrook Parkway, Rockville MD 20852. All reports are confidential.
  5. U.S. hospitals should report incidents in which a device caused or helped cause a medication error to FDA as required by the Safe Medical Devices Act. Errors clearly attributable to clinicians need not be reported.
  6. Urge suppliers to provide clear and unique labels and packages for their various individual medications.

Note

  1. American Society of Health-System Pharmacists (ASHP). ASHP guidelines on preventing medication errors in hospitals [ASHP report]. Am J Hosp Pham 1993 Feb:50(2):305-14.

UMDNS Term

Intravenous Fluid Containers [12-172]

Cause of Device-Related Incident

Device factor: Design/labeling error

User error: Incorrect clinical use

Support system failures: Failure to train and/or credential; Improper storage; Lack of competent accident investigation

Mechanism of Injury or Death

Anaphylaxis; Hemolysis; Overdose; Underdose; Wrong drug


[Home]    [About]    [Help]    [Site Map]
Copyright © 2014 ECRI
All rights reserved
www.ecri.org